Alert archive / Arizona / Flash Flood Warnings in 2014
Flash Flood Warning 78, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Oct 8, 2014, 12:39 PM MST for Pima County, Arizona. It was in force for 96 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 8, 2014, 12:39 PM MST (19:39 UTC)
- Expired
- Oct 8, 2014, 2:15 PM MST
- In force
- 96 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Pima County, AZ
The radar
The Tucson radar (KEMX), 51 km from the middle of the area, began a volume at 19:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 8, 1:58 PM MST | FLASH FLOOD | 3 E Tucson, AZ | CAR STUCK IN FLOODWATERS OF ARCADIA WASH |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 79 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 12:00Z, 7.7 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1191 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 161 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
680 WGUS55 KTWC 081939 FFWTWC AZC019-082115- /O.NEW.KTWC.FF.W.0078.141008T1939Z-141008T2115Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE TUCSON AZ 1239 PM MST WED OCT 8 2014 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTHEASTERN PIMA COUNTY IN SOUTHEAST ARIZONA... * UNTIL 215 PM MST * AT 1231 PM MST...HEAVY RAINFALL CONTINUED TO PRODUCE FLOODING PROBLEMS ACROSS PORTIONS OF THE GREATER TUCSON AREA. THE HEAVIEST RAINFALL HAS BEEN ACROSS EASTERN SECTIONS OF THE CITY. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SEVEN FALLS...SABINO CANYON AND MOUNT LEMMON/SUMMERHAVEN PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING. && LAT...LON 3248 11084 3247 11051 3213 11054 3216 11091 $$
2 follow-up statements
585 WGUS75 KTWC 082010 FFSTWC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 110 PM MST WED OCT 8 2014 AZC019-082115- /O.CON.KTWC.FF.W.0078.000000T0000Z-141008T2115Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ PIMA AZ- 110 PM MST WED OCT 8 2014 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 215 PM MST FOR NORTHEASTERN PIMA COUNTY... HEAVY DOWNPOURS HAD MOVED THROUGH EASTERN SECTIONS OF THE GREATER TUCSON AREA...WITH A LARGE AREA OF STEADY LIGHT TO MODERATE RAINFALL OVER SPREADING NORTHEAST PIMA COUNTY EARLY THIS AFTERNOON. RUNOFF FROM THE HEAVY DOWNPOURS IN ADDITION TO THE STEADY LIGHT TO MODERATE RAINFALL WILL CONTINUE TO CAUSE FLOODING PROBLEMS THROUGH 215 PM MST. THE KOLB ROAD AND GOLFLINKS AREA RECEIVED 1.22 INCHES OF RAIN AS THE HEAVIER SHOWERS MOVED THROUGH THAT AREA. OTHER LOCATIONS ON THE EAST SIDE OF TUCSON RECEIVED ANYWHERE FROM ONE-HALF TO THREE-FOURTHS OF AN INCH IN LESS THAN 30 MINUTES. CONDITIONS WILL IMPROVE FOR THE RUSH HOUR COMMUTE. LAT...LON 3248 11084 3247 11051 3213 11054 3216 11091 $$
091 WGUS75 KTWC 082121 FFSTWC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 221 PM MST WED OCT 8 2014 AZC019-082129- /O.EXP.KTWC.FF.W.0078.000000T0000Z-141008T2115Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ PIMA AZ- 221 PM MST WED OCT 8 2014 ...THE FLASH FLOOD WARNING HAS EXPIRED FOR NORTHEASTERN PIMA COUNTY... HEAVY RAINFALL HAD ENDED AND THE LIGHT RAIN WILL CONTINUED TO DIMINISH ACROSS THE AREA. THAT SAID...THE WARNING WAS ALLOWED TO EXPIRE ON TIME. SOME PONDING OF WATER ON CITY STREETS AND FLOWS IN NORMALLY DRY WASHES CAN BE EXPECTED...BUT IMPROVING CONDITIONS WILL CONTINUE FOR THE RUSH HOUR COMMUTE. LAT...LON 3248 11084 3247 11051 3213 11054 3216 11091 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Oct 8, 9:14 AM MST, 3 hours 25 minutes earlier.
Area forecast discussion, Oct 8, 9:14 AM MST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 914 AM MST WED OCT 8 2014 .SYNOPSIS...AMPLE MOISTURE WILL PROVIDE SHOWERS AND ISOLATED THUNDERSTORMS INTO THIS EVENING. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE ALTHOUGH WIDESPREAD FLOODING IS NOT ANTICIPATED. RAIN WILL TAPER FROM SOUTHWEST TO NORTHEAST ON THURSDAY...THEN EXPECT DRY CONDITIONS THIS WEEKEND AND EARLY NEXT WEEK. BELOW NORMAL DAYTIME TEMPERATURES WILL PREVAIL INTO THURSDAY FOLLOWED BY A WARMING TREND FRIDAY THROUGH THIS WEEKEND. && .DISCUSSION...THE BULK OF THE RAINFALL CONTINUED ACROSS THE TOHONO O'ODHAM NATION AND WESTERN PIMA COUNTY THIS MORNING. THE RAIN HAS BEEN STEADY AND MODERATE SINCE LAST NIGHT AND SOME OF THE LARGER WASHES IN THE AREA WERE STARTING TO RESPOND TO THE RUNOFF THIS MORNING. THAT SAID...THE FORECAST LOOKED ON TRACK WITH THE BULK OF THE RAINFALL SHIFTING EASTWARD TODAY WITH THE MID-LEVEL TROUGH AXIS. NO UPDATES NECESSARY AT THIS TIME...SO PLEASE REFER TO THE PREVIOUS DISCUSSION AND ADDITIONAL SECTIONS IN THIS PRODUCT FOR MORE DETAILS. && .AVIATION...VALID THRU 09/12Z. ABUNDANT MOISTURE MOVING ACROSS THE REGION WITH MULTIPLE CLOUD LAYERS AOA 5K FT AGL THROUGH TONIGHT. LOCAL MVFR CIGS UNDER AND AROUND HEAVIER SHOWERS. AREA OF SHOWERS MOVING NORTH THROUGH GRAHAM AND GREENLEE COUNTIES BY 08/14Z WITH WIDELY SCATTERED SHOWERS FOR THE REST OF THE AREA THIS MORNING. SHOWER ACTIVITY IS EXPECTED TO INCREASE THIS AFTERNOON AND EVENING ESPECIALLY WEST OF BENSON THEN TRANSLATE EAST LATER TONIGHT. ISOLATED THUNDERSTORMS ARE POSSIBLE THROUGH THIS EVENING. SURFACE WIND WILL GENERALLY BE LESS THAN 12 KTS WITH BRIEF GUSTY WINDS POSSIBLE NEAR STRONGER SHOWERS OR THUNDERSTORMS. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .FIRE WEATHER...TROPICAL MOISTURE ACROSS THE REGION COMBINED WITH AN UPPER LEVEL TROUGH WILL RESULT IN PLENTY OF SHOWER ACTIVITY THROUGH TONIGHT...WITH ISOLATED THUNDERSTORMS POSSIBLE AS WELL. THERE REMAINS A CHANCE FOR SHOWERS AND THUNDERSTORMS THURSDAY AS THE UPPER TROUGH MOVES ACROSS THE REGION WITH DRYING FOLLOWING FRIDAY THROUGH THIS WEEKEND. SOUTHERN AREAS WILL HAVE A SOUTHERLY BREEZE OF 10-15 MPH THIS AFTERNOON WITH LOCALLY GUSTY WINDS POSSIBLE ANYWHERE TODAY AROUND ANY THUNDERSTORMS. BEYOND THAT...20-FOOT WINDS WILL GENERALLY BE LESS THAN 15 MPH EXCEPT FOR POTENTIALLY STRONG NORTHWEST WINDS DOWN THE GILA VALLEY FRIDAY AND SUNDAY AFTERNOONS DUE TO A PASSING TROUGH. && .PREV DISCUSSION...THE BULK OF THE ONGOING SHOWERS WAS ASSOCIATED WITH A MID/UPPER LEVEL TROUGH WHICH WILL SHIFT THE RAINFALL EWD INTO CENTRAL SECTIONS...INCLUDING THE TUCSON METRO AREA...EARLY THIS AFTERNOON. PRECIP-FREE CONDITIONS SHOULD BE THE RULE EARLY THIS AFTERNOON ACROSS GREENLEE/GRAHAM/COCHISE COUNTIES. THE MID/UPPER LEVEL VORT MAX WILL CONTINUE TO MOVE NEWD THIS AFTERNOON AND THIS EVENING. THE RESULTANT AREA OF RAINFALL IS EXPECTED TO EXPAND EWD FOLLOWED BY GRADUALLY DECREASING CHANCES OF RAIN ESPECIALLY ACROSS WRN SECTIONS LATE TONIGHT. GIVEN THE FAIRLY FAST STORM MOTIONS...THE PROSPECT FOR WIDESPREAD FLOODING IS NOT ANTICIPATED AT THIS TIME. HOWEVER...LOCALLY HEAVY RAINFALL MAY YET OCCUR...WITH THE PERIOD OF HEAVIEST RAINFALL MOST LIKELY THIS AFTERNOON INTO THIS EVENING. POPS WERE ADJUSTED UPWARD SIGNIFICANTLY ESPECIALLY FROM TUCSON WWD WITH THE BELIEF THAT MOST LOCALES WILL RECEIVE AT LEAST A HUNDREDTH OF AN INCH OF RAINFALL. SCATTERED SHOWERS AND ISOLATED TSTMS WILL STILL BE A POSSIBILITY ACROSS MUCH OF SE AZ LATE TONIGHT INTO THUR AS THE MID- LEVEL TROUGH AXIS MOVES FROM WRN AZ AND TOWARD THE NEW MEXICO BORDER BY THUR EVENING. THERE SHOULD BE ENOUGH RESIDUAL MOISTURE FOR A SLIGHT CHANCE OF SHOWERS/TSTMS MAINLY FROM TUCSON EWD THUR NIGHT. DRY CONDITIONS WILL PREVAIL ACROSS WRN PIMA COUNTY. A FEW LINGERING SHOWERS MAY OCCUR ACROSS THE WHITE MOUNTAINS FRI. OTHERWISE...EXPECT DRY CONDITIONS FRI-TUE UNDER GENERALLY NWLY FLOW ALOFT. BASED ON THE ANTICIPATED CLOUDINESS AND RAIN POTENTIAL...HAVE LOWERED THE INHERITED HIGH TEMPS FOR TODAY BY SEVERAL DEGS... ESPECIALLY FROM TUCSON WWD. THUS...HIGH TEMPS TODAY AND THUR WILL AVERAGE ABOUT 5-10 DEGS F OR SO BELOW NORMAL. A WARMING TREND WILL BEGIN FRI AND CONTINUE THIS WEEKEND...AND DAYTIME TEMPS MON-TUE WILL TREND WITHIN A DEGREE-OR-TWO OF NORMAL VALUES FOR MID-OCTOBER. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON PREV DISCUSSION...FRANCIS AVIATION/FIRE WEATHER...CERNIGLIA
In the hours before
Local storm report, Oct 8, 11:45 AM MST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
1145 AM MST WED OCT 08 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1122 AM FLOOD 1 WSW SAN SIMON VILLAGE 32.19N 112.38W
10/08/2014 PIMA AZ LAW ENFORCEMENT
HIGHWAY 86 IMPASSIBLE AT SEVERAL LOCATIONS BETWEEN MILE
MARKERS 79 AND 106. ROUTE 21 CLOSED AT SANTA CRUZ.
&&
EVENT NUMBER TWC1400128
KDThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 8, 8:47 AM MST | Areal Flood Advisory | TWC | Pima | 6 hr |
| Oct 8, 11:38 AM MST | Areal Flood Advisory | TWC | Pima, Pinal | 3 hr |
| Oct 8, 1:28 PM MST | Areal Flood Warning | TWC | Pima, Pinal | 22 hr |
| Oct 8, 3:13 PM MST | Areal Flood Advisory | TWC | Cochise, Graham, Santa Cruz | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.